TNF-alpha inhibitor associated myelopathies: A neurological complication in patients with rheumatologic disorders

Paula Barreras, Maureen A. Mealy, Carlos A Pardo-Villamizar

Research output: Contribution to journalArticle

Abstract

Objectives Tumor necrosis factor-alpha inhibitors (TNFα-I) are biological agents used in the treatment of rheumatologic disorders. TNFα-I have been associated with demyelinating disorders mimicking multiple sclerosis. The goal of this report is to illustrate cases of myelopathy which developed during the use of TNFα-I. Methods We describe the clinical, neuroimaging and laboratory features of 4 cases of myelopathy associated with TNFα-I. Results The mean period of TNFα-I exposure was 27 [12–36] months. Three of the four patients exhibited active inflammatory myelopathy as the spinal cord MRI lesions enhanced with gadolinium and CSF pleocytosis or oligoclonal bands were present. All patients had normal brain MRIs at the time of presentation. Conclusions TNFα-I may play a role in the development of myelopathies in absence of brain involvement or other features of demyelinating disease. TNFα-I associated myelopathy should be considered in patients with history of treatment with TNFα-I who exhibit symptoms of myelopathy.

Original languageEnglish (US)
Pages (from-to)303-306
Number of pages4
JournalJournal of the Neurological Sciences
Volume373
DOIs
StatePublished - Feb 15 2017

    Fingerprint

Keywords

  • Spinal cord
  • TNF
  • TNF-alpha inhibitors
  • Transverse myelitis

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this